Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 25, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 22, 2014, 5:50 PM PDT for Lyon County, Storey County, Washoe County, Nevada. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2014, 5:50 PM PDT (00:50 UTC)
- Expired
- Jul 22, 2014, 6:16 PM PDT
- In force
- 26 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 19 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
452 WUUS55 KREV 230050 SVRREV NVC019-029-031-230130- /O.NEW.KREV.SV.W.0025.140723T0050Z-140723T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 550 PM PDT TUE JUL 22 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LYON COUNTY IN WESTERN NEVADA... EASTERN STOREY COUNTY IN WESTERN NEVADA... SOUTHEASTERN WASHOE COUNTY IN WESTERN NEVADA... * UNTIL 630 PM PDT * AT 542 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTH OF PATRICK...OR 9 MILES NORTHEAST OF VIRGINIA CITY...AND MOVING NORTH AT 20 MPH. * LOCATIONS AFFECTED INCLUDE...INTERSTATE 80 BETWEEN PATRICK AND FERNLEY...TAHOE-RENO INDUSTRIAL CENTER...WADSWORTH...FERNLEY.. VIRGINIA PEAK AND DERBY DAM. THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 29 AND 46. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 3978 11952 3969 11918 3931 11945 3935 11959 TIME...MOT...LOC 0049Z 197DEG 17KT 3941 11949 $$ HOON
2 follow-up statements
452 WWUS55 KREV 230101 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 601 PM PDT TUE JUL 22 2014 NVC019-230111- /O.CAN.KREV.SV.W.0025.000000T0000Z-140723T0130Z/ LYON NV- 601 PM PDT TUE JUL 22 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY IS CANCELLED... LAT...LON 3949 11940 3952 11951 3976 11946 3970 11923 TIME...MOT...LOC 0101Z 197DEG 17KT 3946 11947 $$ NVC029-031-230130- /O.CON.KREV.SV.W.0025.000000T0000Z-140723T0130Z/ STOREY NV-WASHOE NV- 601 PM PDT TUE JUL 22 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR SOUTHEASTERN WASHOE AND NORTHEASTERN STOREY COUNTIES... AT 558 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF TAHOE-RENO INDUSTRIAL CENTER...OR 13 MILES NORTHEAST OF VIRGINIA CITY...MOVING NORTH AT 20 MPH. * LOCATIONS AFFECTED INCLUDE...INTERSTATE 80 BETWEEN FERNLEY AND PATRICK...WADSWORTH...TAHOE-RENO INDUSTRIAL CENTER...VIRGINIA PEAK AND DERBY DAM. * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 31 AND 43. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. && LAT...LON 3949 11940 3952 11951 3976 11946 3970 11923 TIME...MOT...LOC 0101Z 197DEG 17KT 3946 11947 $$ HOON
498 WWUS55 KREV 230116 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 616 PM PDT TUE JUL 22 2014 NVC029-031-230126- /O.CAN.KREV.SV.W.0025.000000T0000Z-140723T0130Z/ STOREY NV-WASHOE NV- 616 PM PDT TUE JUL 22 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHOE AND NORTHEASTERN STOREY COUNTIES IS CANCELLED... THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE MOVED OUT OF THE AREA...THEREFORE THE WARNING WILL BE CANCELLED. THE STORM WILL CONTINUE TO MOVE NORTH OF THE FERNLEY AREA TO NIXON AND THE SOUTH END OF PYRAMID LAKE OVER THE NEXT HOUR. SMALL HAIL AND STRONG WINDS UP TO 50 MPH WILL BE POSSIBLE. LAT...LON 3949 11940 3952 11951 3976 11946 3970 11923 TIME...MOT...LOC 0116Z 197DEG 17KT 3953 11944 $$ HOON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:07 PM PDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 22, 2:07 PM PDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 207 PM PDT TUE JUL 22 2014 .SYNOPSIS... THUNDERSTORMS WILL END TONIGHT AS A DRIER AND MORE STABLE AIR MASS RETURNS WEDNESDAY. IT WILL BE LOCALLY BREEZY WEDNESDAY AFTERNOON. LIGHTER WINDS AND A WARMING TREND ARE EXPECTED THURSDAY INTO THE WEEKEND WITH THUNDERSTORMS RETURNING SUNDAY AND MONDAY. && .SHORT TERM... SHORTWAVE MOVING THROUGH NORTHEAST CA AND NORTHWEST NV WILL EXIT THIS EVENING AND THUNDERSTORMS WILL DIMINISH QUICKLY FROM SOUTHWEST TO NORTHEAST. A FEW STRONG STORMS ARE POSSIBLE AS SHEAR AND MOISTURE PROFILES REMAIN DECENT. THE BEST COVERAGE WILL BE ACROSS NORTHWEST NEVADA WITH MORE ISOLATED STORMS SOUTHWARD ACROSS WESTERN NV. ANY STORMS ALONG THE SIERRA FRONT WILL MOVE OUT BY EARLY THIS EVENING AND EXIT THE BASIN AND RANGE/NORTHWEST NV BY MID EVENING. BREEZY CONDITIONS WILL DEVELOP ACROSS THE EASTERN SIERRA AND WESTERN NV WEDNESDAY AFTERNOON AS SOUTHWEST FLOW ALOFT INCREASES IN ADVANCE OF TROUGH MOVING INTO THE PACNW. STRONGEST WINDS WILL EXTEND ACROSS NORTHEAST CA-NORTHWEST NV WHERE GUSTS TO 35 MPH ARE EXPECTED. WIND GUSTS WILL GENERALLY BE 25-30 MPH ELSEWHERE ALTHOUGH A FEW LOCALLY HIGHER GUSTS MAY OCCUR ALONG THE SIERRA FRONT. FOR HIGHER ELEVATIONS, GUSTS WILL APPROACH 40-50 MPH. LAKE WATERS WILL BE LOCALLY CHOPPY IN THE MORNING AND AFTERNOON ON LAKE TAHOE AND MOST LAKES BY MID AFTERNOON. WINDS SHOULD REMAIN JUST BELOW LAKE WIND CRITERIA BUT THE NIGHT SHIFT WILL MONITOR AND ISSUE HEADLINES IF MODELS AND OBSERVATIONS TREND HIGHER. FOR FIRE WEATHER, HUMIDITY LEVELS WILL REMAIN TOO HIGH ACROSS NORTHERN AREAS WHERE WINDS WILL BE STRONGEST. HOWEVER, WINDS COULD CREATE LOCALLY CRITICAL CONDITIONS FOR ONGOING FIRES AND HEADLINES FOR INDIVIDUAL FIRES MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING. THE AIRMASS WILL BE MUCH MORE STABLE AND DRIER WITH NO THUNDERSTORMS EXPECTED WED-THU. A FEW BUILDUPS ARE POSSIBLE IN THE LASSEN COUNTY CONVERGENCE WED AFTERNOON ALTHOUGH SHEAR IS GOING TO BE TOO STRONG FOR SUFFICIENT VERTICAL DEVELOPMENT AND THE FORMATION OF THUNDERSTORMS. WINDS WILL BE MUCH LIGHTER FOR THURSDAY WITH A LIGHT EAST TO NORTHEAST GRADIENT ACROSS WESTERN NV. TEMPERATURES BOTH WEDNESDAY AND THURSDAY WILL REMAIN SEASONAL WITH THE BIG WARMUP NOT LIKELY TO START UNTIL FRIDAY. HOHMANN .LONG TERM...FRIDAY THROUGH TUESDAY... HIGH PRESSURE CURRENTLY OVER THE HIGH PLAINS WILL RETROGRADE TO THE FOUR CORNERS AREA BY SUNDAY. THIS WILL LEAD TO HOT AND DRY CONDITIONS FOR THE START OF THE WEEKEND, WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE START OF NEXT WEEK. AS THE RIDGE BEGINS TO BUILD BACK OVER THE SOUTHWEST, AFTERNOON HIGHS IN THE LOWER ELEVATIONS WILL RAISE BACK INTO THE 95-105 RANGE WITH 80S TO LOW 90S FOR THE SIERRA. BY SUNDAY, MOISTURE WILL START TO INCREASE AND COMBINE WITH ABOVE NORMAL TEMPERATURES TO PRODUCE A LOW CHANCE OF HIGH BASED THUNDERSTORMS OVER THE SIERRA AS FAR NORTH AS SIERRA/PLUMAS COUNTIES AND INTO WESTERN NEVADA SOUTH AND WEST OF RENO TO HAWTHORNE. DRY LIGHTNING STRIKES AND STRONG OUTFLOWS ARE POSSIBLE IF ANY STORMS DEVELOP. FOR MONDAY AND TUESDAY, MOISTURE AND INSTABILITY SHOULD CONTINUE TO INCREASE WITH A SOUTHERLY FLOW. THE GFS/ECMWF ARE RELATIVELY CLOSE IN PULLING THE REMNANT OF A LOW CURRENTLY OVER ALABAMA/MISSISSIPPI AROUND THE HIGH AND OVER CALIFORNIA/WESTERN NEVADA LATE MONDAY OR TUESDAY. THIS MAY LEAD TO A COUPLE MORE DAYS OF STRONG THUNDERSTORMS WITH POTENTIAL FOR HEAVY RAIN, HAIL AND GUSTY WINDS. BRONG && .AVIATION... SHOWERS AND THUNDERSTORMS THIS EVENING WILL DEVELOP NORTH OF KTRK-KRNO-KLOL, THOUGH A STORM OR TWO MAY DEVELOP JUST TO THE EAST OF KRNO-KCXP-KMEV, THEN QUICKLY TRACK TO THE NORTH-NORTHEAST. WITH THE JET OVERHEAD, ANY STORMS WOULD BE ABLE TO PRODUCE 50KT OUTFLOWS AND HAIL. HEAVY RAIN IS A LESSER CONCERN DUE TO STORM MOTIONS NEAR 20 KTS. DRIER STABLE AIR WILL MOVE INTO THE SIERRA AND WESTERN NEVADA TOMORROW AS A LOW REACHES THE PACIFIC NORTHWEST COAST. PEAK GUSTS TOMORROW COULD REACH 25-30KTS DURING THE LATE AFTERNOON/EVENING HOURS. VFR CONDITIONS FOR THURSDAY AND INTO THE WEEKEND, WITH INCREASING CHANCES FOR THUNDERSTORMS FOR THE START OF NEXT WEEK. BRONG && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 22, 3:58 PM PDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
358 PM PDT TUE JUL 22 2014
NVZ004-230000-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
358 PM PDT TUE JUL 22 2014
...STRONG THUNDERSTORM OVER THE VIRGINA RANGE...
AT 355 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF VIRGINIA PEAK...OR 18
MILES SOUTH OF PYRAMID LAKE...AND MOVING NORTH AT 25 MPH.
OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN... AND STRONG GUSTY WINDS TO
50 MPH WITH AREAS OF BLOWING DUST...ARE POSSIBLE WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 500 PM PDT INCLUDE...PYRAMID LAKE...
SUTCLIFFE...HIGHWAY 446.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.
&&
LAT...LON 4031 11962 4029 11944 4016 11935 4028 11933
4025 11906 3981 11939 3987 11958 3989 11962
3991 11963
TIME...MOT...LOC 2255Z 195DEG 22KT 3984 11955
BRONGSpecial weather statement, Jul 22, 5:10 PM PDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 510 PM PDT TUE JUL 22 2014 NVZ004-230030- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 510 PM PDT TUE JUL 22 2014 ...STRONG THUNDERSTORM OVER WESTERN PERSHING COUNTY... AT 459 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 22 MILES NORTHEAST OF PYRAMID LAKE...AND MOVING NORTHEAST AT 35 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 55 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 530 PM PDT INCLUDE...JUNIPER MOUNTAIN AND BLUE WING FLATS. THIS STORM MAY GENERATE AN AREA OF BLOWING DUST OVER PERSHING COUNTY...WHICH COULD IMPACT INTERSTATE 80 BETWEEN TRINITY JUNCTION AND LOVELOCK. && LAT...LON 4060 11899 4043 11866 4009 11910 4022 11930 TIME...MOT...LOC 0007Z 214DEG 29KT 4024 11913 BRONG
Special weather statement, Jul 22, 5:15 PM PDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
515 PM PDT TUE JUL 22 2014
NVZ005-230045-
NORTHERN WASHOE COUNTY-
515 PM PDT TUE JUL 22 2014
...STRONG THUNDERSTORM NEARING GERLACH...
AT 512 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF GERLACH...AND MOVING NORTH
AT 35 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN...AND STRONG GUSTY WINDS TO 45
MPH...WITH AREAS OF BLOWING DUST...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 545 PM PDT INCLUDE...BLACK ROCK DESERT
GERLACH...GRANITE PEAK AND FOX MOUNTAIN.
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 447 NEAR GERLACH.
DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS DUE TO BLOWING DUST.
&&
LAT...LON 4106 11931 4099 11930 4055 11934 4056 11961
4105 11962
TIME...MOT...LOC 0013Z 185DEG 29KT 4065 11949
BRONGSpecial weather statement, Jul 22, 5:26 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 526 PM PDT TUE JUL 22 2014 NVZ003-004-230130- GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 526 PM PDT TUE JUL 22 2014 ...SEVERAL STRONG STORMS CONTINUE EAST OF SPARKS... AT 519 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF LOCKWOOD...OR 14 MILES NORTH OF VIRGINIA CITY...AND MOVING NORTH AT 25 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 630 PM PDT INCLUDE...GOLD HILL... DAYTON...SIX MILE CANYON...VIRGINIA CITY...LOCKWOOD...PATRICK... MUSTANG...PALOMINO VALLEY...SUTCLIFFE...AND PYRAMID LAKE. * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 19 AND 36. THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN SPARKS AND FERNLEY. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 4005 11974 4005 11938 3923 11946 3913 11968 TIME...MOT...LOC 0025Z 180DEG 23KT 3954 11956 HOON
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:10 PM PDT | Special Weather Statement | REV | Pershing | 20 min |
| Jul 22, 5:15 PM PDT | Special Weather Statement | REV | Washoe | 30 min |
| Jul 22, 5:26 PM PDT | Special Weather Statement | REV | Storey | 64 min |
| Jul 22, 7:36 PM PDT | Special Weather Statement | REV | Washoe | 54 min |
| Jul 22, 8:40 PM PDT | Special Weather Statement | REV | 50 min | |
| Jul 23, 2:58 AM PDT | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 17 hr |
| Jul 23, 9:06 AM PDT | Red Flag Warning | REV | Washoe | 12 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.